Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 228, NWS Topeka, KS

November 5, 20154 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 5, 2015, 1:36 PM CST for 4 counties in Kansas. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2015, 1:36 PM CST (19:36 UTC)
Expired
Nov 5, 2015, 2:00 PM CST
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 1:40 PM CSTHAIL 1.55 Nnw Burlington, KS
Nov 5, 1:55 PM CSTHAIL 0.883 S Melvern, KSAND 50-60 MPH WIND GUSTS
Nov 5, 2:00 PM CSTHAIL 1Melvern, KS
Nov 5, 2:04 PM CSTHAIL 0.883 Ne Melvern, KSAND 50-60 MPH WIND GUSTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 1:16 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS53 KTOP 051936
SVRTOP
KSC003-031-059-139-052000-
/O.NEW.KTOP.SV.W.0228.151105T1936Z-151105T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CST THU NOV 5 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 200 PM CST

* AT 135 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER JOHN REDMOND
  RESERVOIR...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...LYNDON...WAVERLY...WILLIAMSBURG...NEW STRAWN...
  MELVERN...OLIVET...BETO JUNCTION AND JOHN REDMOND RESERVOIR.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 151 AND 171.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 9596 3862 9569 3843 9534 3809 9578
TIME...MOT...LOC 1935Z 216DEG 50KT 3822 9583 

HAIL...1.00IN
WIND...60MPH
 
$$

SANDERS
1 follow-up statement
818 
WWUS53 KTOP 051947
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CST THU NOV 5 2015

KSC003-031-059-139-052000-
/O.CON.KTOP.SV.W.0228.000000T0000Z-151105T2000Z/
COFFEY-FRANKLIN-ANDERSON-OSAGE-
147 PM CST THU NOV 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR NORTHERN COFFEY...SOUTHWESTERN FRANKLIN...NORTHWESTERN ANDERSON
AND SOUTHEASTERN OSAGE COUNTIES...

AT 146 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETO
JUNCTION...MOVING NORTHEAST AT 60 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS ONE MILE WEST OF NEW STRAWN AT 145
PM.
. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYNDON...WAVERLY...WILLIAMSBURG...NEW STRAWN...MELVERN...OLIVET AND
BETO JUNCTION.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 151 AND 171.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3830 9590 3862 9569 3843 9534 3818 9567
TIME...MOT...LOC 1946Z 216DEG 50KT 3835 9571 

HAIL...1.50IN
WIND...60MPH
 
$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:46 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 5, 11:46 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1146 AM CST THU NOV 5 2015

...Update to near term convective and aviation forecast
discussions...

.UPDATE...
Issued at 1135 AM CST THU NOV 5 2015

The going forecast is looking pretty good, although the start time
for these thunderstorms entering the area may end up being a bit
sooner than originally predicted. A strong short wave has
sufficient lift (based on recent radar/satellite trends) to weaken
and overcome the existing cap in south central KS, and this area
of focused ascent will move into east central KS by early
afternoon. The wind shear profiles are currently very strong, and
will at least initially act to limit thunderstorm intensity as the
shear is likely too strong for the available instability. However,
as storms become longer lived they will also become steadily more
organized, with a few of them probably developing supercell
structure. These storms will be very fast moving, 40-60 mph to the
northeast. Assuming that a few of these storms can become more
organized over the local area, hail up to 1" in diameter and
locally damaging winds. With such strong shear profiles, if
supercells develop and become well-organized, there is some
potential for a tornado to develop. Current indications are that
the overall severe risk is still on the low end, and mainly
focused in areas near and southeast of a Burlington to Lawrence
line.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM CST THU NOV 5 2015

Scattered weak convection/showers persist early this morning, but
generally weakening as initial upper wave exits quickly NNE into
the Northern Plains. Weak mid- level isentropic upglide in swath
of PW around 1" appears to be the main forcing/sustaining factors
at this point with latest mesoanalysis putting <0.5" PW in far
southwest Kansas. Upper ridging was building southeast into the
Great Basin as the trough makes eastward movement.

Main upper wave on track to pass NE through Kansas late this
afternoon into this evening. Southwest flow aloft will continue to
bring an overall drier atmosphere ahead of it with time, with
Pacific cold frontal passage likely in the afternoon and early
evening in central and eastern Kansas. Will keep some small precip
chances in mainly eastern areas this morning as the deeper moisture
exits, but main concern remains to be in the late afternoon and
early evening when slightly cooler mid-level air brings instability
up. Amount of insolation remains a key player in just how much
instability will exist and could see stratus again rather persistent
ahead of the front. Deep shear again quite strong and could be too
much for the meager CAPE to sustain a long-lived updraft. Low-level
winds are not particularly strong but at least minor downburst
wind potential remains. Cold air advection on NW winds should bring
quickly falling temps to north central Kansas in the late
afternoon. Have highest highs in mainly central areas where
confidence in afternoon clearing is highest ahead of the CAA.
Rapidly weakening gradient and mainly clear skies should allow for
lows to fall into the upper 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 336 AM CST THU NOV 5 2015

In general have a dry forecast going for Friday through Tuesday.
There continues to be some signs of mid level frontogenesis Friday
evening along the NEB state line. However the NAM is not quite as
saturated in mid levels as previous runs, and the GFS remains a
little drier. Because of this have removed the slight chance POPs
for measurable precip and instead mention the possibility for
sprinkles. Forecast soundings show the boundary layer remaining
warm enough for any precip to melt before reaching the ground.

Models have continued to back off on a weak wave lifting across
the area Sunday evening, now taking energy from the upper trough
to the southeast of the forecast area. Outside of these two
features, the pattern is expected to keep southwest flow over the
central plains with little or no moisture advection.

Surface ridging building into the area Friday is expected to last
through the weekend. This should keep highs in the mid 50s to
around 60 through the weekend. Lows should cool off into the 30s,
but cloud cover may have a role in whether they are the mid 30s or
lower 30s. Low level warm air advection should help temps
moderate some for the beginning of the work week.

The next weather maker is probably going to affect the central
plains for the mid to late week time frame as another upper trough
moves through the southern Rockies. There is some uncertainty in
the timing and track of the possible surface low as the ECMWF and
GFS differ on both. Therefore have used a blend of the two models
for the forecast, which brings some small POPs in Tuesday night
with chances trended high for Wednesday. Instability again appears
to be pretty limited, but have maintained a mention of thunder
based more on pattern recognition as the forecast area initially
remains in the warm sector. It is interesting to note that the
ECMWF continues to show gradual deepening of the surface low while
it moves across northeast KS. With some wrap around precip on the
back side of the low, it is not out of the realm of possibility
there could be some change over to snow Wednesday night and
Thursday morning over north central KS. But this remains a long
ways out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1135 AM CST THU NOV 5 2015

Scattered to broken skies around 2000 feet will continue, mainly
at TOP/FOE, for the next few hours before becoming more scattered
out with time. There is a small chance for TS to impact TOP/FOE
between 19Z and 23Z, but not enough of a chance to include in the
TAF at this time. A cold front moves through before 00Z with winds
shifting out of the northwest, and eventually tapering off after
midnight.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Barjenbruch
SHORT TERM...65
LONG TERM...Wolters
AVIATION...Barjenbruch
Hazardous weather outlook, Nov 5, 1:20 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CST THU NOV 5 2015

KSZ012-024-026-038>040-054>056-058-059-061930-
BROWN-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
120 PM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS
EASTERN KANSAS THROUGH 8 PM. THE BEST CHANCE FOR STORMS WILL BE
EAST OF A COUNCIL GROVE TO HOLTON LINE.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
EAST OF A LINE FROM EMPORIA TO TOPEKA. THE STRONGEST STORMS MAY
PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY DAMAGING WIND
GUSTS. THERE IS A VERY SMALL CHANCE FOR A TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED EAST OF A LINE FROM
EMPORIA TO TOPEKA THROUGH 8 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

KSZ008>011-020>023-034>037-061930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE-
OTTAWA-DICKINSON-GEARY-MORRIS-
120 PM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT IN NORTH
CENTRAL KANSAS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:55 PM CSTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Osage35 min
Nov 5, 2:25 PM CSTSpecial Weather StatementTOPAnderson35 min
Nov 5, 2:44 PM CSTSpecial Weather StatementTOPJefferson16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.